Painkillers have become ubiquitous, but there is evidence it is best to avoid using the drugs routinely. Using NSAIDs on several consecutive days could lead to heartburn, ulcers, or an upset stomach. Worse still, the pills could lead to permanent kidney damage if combined with other incompatible medicines.
A new study published in the journal of Mathematical Biosciences, which was conducted using computational models, found patients combining three drugs were at risk of permanent kidney damage.
Those who combine diuretics and renin-angiotensin system (RAS) inhibitors with NSAID painkillers could face a higher risk of developing acute kidney injury, warned the researchers.
Anita Layton, PhD, from the University of Waterloo, Canada, said: “It’s not that everyone who happens to take this combination of drugs is going to have problems.
“But the research shows that it’s enough of a problem that you should exercise caution.”
READ MORE: Painkiller warning: Overuse is known to cause serious inflammation of the liver – signs
The study looked closely at risk factors associated with the effect of triple therapy with all three agents, which has been dubbed the “triple whammy” AKI.
The authors noted: “We hypothesise that individuals with an impaired myogenic response may be particularly susceptive to triple whammy AKI.
“Additionally, increased drug sensitivity or low water intake can predispose patients to triple whammy AKI.”
In fact, dehydration and high sensitivity to drug treatment were identified as key contributing factors to the development of triple whammy AKI.
In earlier research, triple therapy with diuretics, RAS inhibitors and NSAIDs was associated with a 31 percent increased risk for kidney injury.
Diuretics, which are commonly used in the treatment of high blood pressure, work by helping rid the body of salt and water.
At equal degrees of blood pressure reduction, RAS inhibitors can prevent or delay the development of diabetes.
The latter drugs are used specifically to treat hypertension in patients with impaired left ventricular systolic function, diabetes, impaired kidney functions, and myocardial infarction.
Elderly patients and those with multiple cardiovascular risk factors may also be prescribed the medication.
While all aforementioned drugs boast good safety profiles, the study’s findings suggest caution is warranted.
The authors told Medscape Cardiology: “Be careful when mixing medication. Tipple whammy AKI is known among kidney researchers and nephrologists. To what extent nonspecialists are aware, it isn’t clear. ”
“More important, NSAIDs can be obtained over the counter and triple whammy AKI isn’t common knowledge outside of the medical community.”
Put simply, acute kidney injury is a sudden episode of kidney failure or kidney damage that can occur in the span of a few hours or a few days.
The health organization Kidney says symptoms of the condition include too little urine leaving the body, and swelling in the legs, ankle and around the eyes.
People may also experience fatigue, tiredness, shortness of breath, confusion, nausea, seizures or coma in severe cases.
“In some cases, AKI causes no symptoms and is only found through other tests done by your healthcare provider,” explains the health platform.